1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Lipodystrophy - The Problem of Fat Redistribution

Are There Any Treatment Choices?

By

Updated April 22, 2014

It's no secret - HIV medications work and work well. But their success is not without side effects. One side effect is lipodystrophy. Fat redistribution caused by HIV medications has becoming a concerning problem for HIV infected people. Is there hope for those suffering with fat redistribution? Is there any lipodystrophy treatment?

HIV Medication Fact Sheets

The Affects of Lipodystrophy

First some facts about lipodystrophy.

  • Lipodystrophy is characterized by sunken cheeks, thinning arms and legs, and fat accumulations in the abdomen, jaws and the back of the neck ("buffalo hump").

  • While fat redistribution is not physically harmful to the person it can cause physical and emotional symptoms such as:
    • altered self image because of the physical changes
    • back and neck pain because of the additional fat accumulation and the stresses it causes in those areas
    • headaches related to neck pain and neck muscle stress and strain
    • difficulty breathing or sleeping if fat accumulation is around the neck
    • fear that the characteristic look (often called the "AIDS Look") of lipodystrophy will alert others to their HIV diagnosis.

Dealing With Alterred Body Image

Treatments and Interventions to Relieve Lipodystrophy

Are their ways to treat or minimize the effects of fat redistribution? While there is no "cure" there are a few interventions that have positive effects in some people. These interventions include:
  • Switching HIV Medications

    • Protease inhibitors (PIs) have been linked to lipodystrophy. Stopping them and changing to non-protease containing regimens are helpful in some people.

    • Lipodystrophy sometimes develops or returns in the absence of protease inhibitors or after PIs have been stopped.

    • Lipodystrophy can persist even after stopping all HIV medications which suggests that there may be other factors at work instead of or in addition to PIs. Some experts have theorized that lipodystrophy could be a result of long-term HIV infection.

      Important Warning!
      If you notice any symptoms of lipodystrophy or feel you may be at risk for lipodystrophy, talk to your doctor. Never stop taking you medications without first talking with your HIV specialist.

  • Diet and exercise

    • Some success has been seen in people with lower fat (lipids) and cholesterol levels in their blood. Therefore, a low fat diet is recommended to lessen the risk of lipodystrophy.

      Understand Cholesterol and Triglycerides

    • Low-fat diets are healthier even in the absence of lipodystrophy. Consult a dietician or nutritionist (often available in HIV treatment programs) to assist you in developing a low-fat diet.

  • Lipid-Lowering Medications

    • Cholesterol-lowering medications are effective in lowering blood levels of triglycerides (fats) and cholesterol. Therefore, there has been some evidence to suggest these drugs may help decrease the severity of lipodystrophy.

    • In addition to worsening lipodystrophy, high levels of triglycerides and cholesterol increase the risk of heart disease. So even in the absence of lipodystrophy, normal triglyceride and cholesterol levels is beneficial.

      Important Warning!
      Because of the risk of side effects and drug interactions, notify your doctor of all medications you are taking before starting to take cholesterol-lowering medications.caution must be used when prescribing lipid lowering drugs while taking HIV medications.

  • Hormonal Therapy

There is one other method of treating lipodystrophy that is gaining in popularity. But is it effective? Can it be covered by insurance? And will it last? Let's take a look at using plastic surgery to treat the effects of lipodystrophy.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.